Texas, 2016

Cold in Texas, December 19, 2016

December 19, 2016 · NWS FWD · 1 event in 1 county or zone

An Arctic cold front surged south through North and Central Texas on the evening of December 17. High temperatures reached the 70s on the afternoon of the 17th, then dropped rapidly into the 20s by late evening behind the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An Arctic cold front surged south through North and Central Texas on the evening of December 17. High temperatures reached the 70s on the afternoon of the 17th, then dropped rapidly into the 20s by late evening behind the front. Temperatures plummeted into the teens by the morning hours of the 18th, and lows in the teens were felt again the morning or the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 18, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 18, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1121 PM CST Sun Dec 18 2016

.AVIATION...
VFR through Monday night with north flow.

High clouds have temporarily cleared across the region but mid and
upper level moisture will continue streaming in from the Pacific
and result in a partly cloudy sky on Monday.

A north wind will continue through Monday evening at speeds
between 5 and 11 knots. The wind will remain northerly until
Tuesday morning.

79

&&

.PREV DISCUSSION... /ISSUED 356 PM CST Sun Dec 18 2016/
Brrr is not scientific but that word probably best describes the
weather. After a very cold morning with lows ranging from 9
degrees at a couple of unofficial sites in the northwest to the
mid 20s across the Hearne to Palestine areas, temperatures have
struggled to warm up. So far this afternoon highs have remained
below freezing across most of the forecast area, ranging from the
mid 20s northwest to the mid 30s southeast.

We will continue to have some thin to occasionally opaque high
clouds move across North and Central Texas tonight. With northerly
winds expected to decrease to 5 to 10 mph tonight, temperatures
should reach the upper single digits in some spots west and
northwest of the Metroplex to the lower 20s across the southeast.
We have issued a Hard Freeze Warning for areas from Eastland to
Weatherford to Gainesville northwestward where temperatures are
expected to reach 10 degrees or lower. This will be the first Hard
Freeze Warning that we have issued since December 6th, 2013. The
forecast low of 14 degrees at DFW would be the coldest that they
have been since February 2, 2011 (13 degrees). This still won't be
a record for the day since the record coldest December 19th is 7
degrees set in 1924. The forecast low of 16 degrees at Waco would
the coldest that they have had since January 4th, 2014 (16
degrees). 16 degrees is the record low for December 19th at Waco
which was set in 1924.

With light northerly winds and partly to mostly sunny skies
Monday, temperatures will rise into the mid 30s to lower 40s
Monday. As the arctic high moves east, expect winds to come around
to the south overnight Monday night, temperatures will start to
moderate. Lows will be mostly in the 20s.

Dry weather will prevail through the end of the work week. As a
shortwave moves across the Plains Wednesday, a cold front will
move into the northwestern zones late Wednesday afternoon and
through the rest of the forecast area by midnight. We'll warm into
the mid 40s northeast to the mid 50s west Tuesday and upper 40s
northeast to mid 60s west Wednesday. Expect near seasonal normal
highs Thursday and Friday with mostly 50s expected.

As we move into the Christmas holiday weekend, a chance of
showers will return ahead of a vigorous upper level trough. As
instability increases ahead of an approaching cold front Sunday,
there will be a chance of thunderstorms. Although there are some
model differences, it looks like rain chances will end across the
area late Sunday as colder air filters in behind the cold front.
We'll have to keep an eye on the track of the upper level low as
its track could result in some precipitation late Christmas
day/evening in the cold air across the north.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    14  38  25  50  35 /   0   0   0   0   0
Waco                16  40  23  50  35 /   0   0   0   5   0
Paris               13  38  23  47  32 /   0   0   0   0   0
Denton              10  37  22  50  32 /   0   0   0   0   0
McKinney            12  37  23  48  32 /   0   0   0   0   0
Dallas              15  39  27  51  37 /   0   0   0   0   0
Terrell             14  37  25  47  34 /   0   0   5   5   0
Corsicana           16  39  27  49  36 /   5   0   5   5   0
Temple              18  39  25  50  35 /   5   0   0   5   0
Mineral Wells       10  37  23  54  33 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning until 9 AM CST Monday for TXZ091>093-100>103-
115>117-129-130.

&&

79/25
Hazardous weather outlook, Dec 18, 3:46 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CST SUN DEC 18 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
346 PM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
TEMPERATURES TONIGHT WILL FALL INTO THE SINGLE DIGITS GENERALLY
NORTH AND WEST OF AN EASTLAND TO STEPHENVILLE TO SHERMAN LINE. AS
A RESULT...A HARD FREEZE WARNING IS IN EFFECT FOR THESE LOCATIONS.
THIS LEVEL OF COLD WILL RESULT IN THE POTENTIAL FOR PIPES BURSTING
IF PROPER PRECAUTIONS ARE NOT TAKEN. IN ADDITION...A VERY LIGHT
BREEZE WILL RESULT IN WIND CHILL VALUES FALLING INTO THE SINGLE
DIGITS ACROSS ALL OF NORTH AND CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTH AND
CENTRAL TEXAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dallas

When
December 19, 12:00 AM CST to 6:00 AM CST
Where
Dallas forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Cold conditions during the overnight hours led to the death of a homeless person outside of a South Dallas building. Temperatures fell into the teens across the Dallas-Fort Worth area that Monday morning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Dallas2016-12-19FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667889.